Kansas, 2003

High Wind in Kansas, May 8, 2003

May 8, 2003 · NWS GLD · 7 events in 5 counties and zones

An area of high winds developed across western Kansas and extreme southern Nebraska and progressed eastward during a 2-3 hour period on the afternoon of May 8th. Numerous gusts between 60 and 70 mph were recorded by automated stations.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An area of high winds developed across western Kansas and extreme southern Nebraska and progressed eastward during a 2-3 hour period on the afternoon of May 8th. Numerous gusts between 60 and 70 mph were recorded by automated stations. Some noteable reports included wind gusts to 62 mph at Colby, 58 mph at Hill City, 61 mph at Jennings, 65 mph at Grinnell, and 64 mph at Trenton, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 8, 1:37 AM MST, 12 hours 38 minutes earlier.

Area forecast discussion, May 8, 1:37 AM MST, 12 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
237 AM MDT THU MAY 8 2003

FORECAST CONCERNS WILL BE MORNING CONVECTION...EXTENT OF STRATUS/FOG
AND IMPACT ON TEMPS...AND THUNDERSTORM POTENTIAL ONCE AGAIN THIS
AFTERNOON MAINLY NORTH OF INTERSTATE 70.

LONGWAVE TROUGH REMAINS OVER THE WESTERN HALF OF THE COUNTRY WITH AN
ELONGATED RIDGE OVER THE SOUTHEAST STATES. AS ONE SHORT WAVE MOVES
INTO THE NORTHERN PLAINS TODAY AND THE SURFACE LOW MOVES INTO
CENTRAL KANSAS...SOUTHWEST FLOW IN THE LOW/MID LEVELS WILL ADVECT DRIER
AIR INTO THE FORECAST AREA KEEPING ANY THUNDERSTORMS FROM DEVELOPING
SOUTH OF INTERSTATE 70. THIS SHOULD ALLOW TEMPERATURES TO WARM INTO
THE MID 70S IN THE SOUTHERN PORTIONS OF THE FORECAST AREA AND INTO
THE UPPER 60S TO LOWER 70S IN THE NORTH. WITH MORE
INSOLATION...TEMPERATURES MAY WARM INTO THE LOWER 80S...BUT FEEL
MORNING CLOUDS AND SOME WRAP AROUND MOISTURE IN THE NORTH AND EAST
MAY LIMIT WARMUP. STABILITY PARAMETERS SUGGEST ISOLATED/SCATTERED
SHOWERS/THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON ACROSS THE
NORTHERN TIER OF COUNTIES AND IN THE FAR EASTERN SECTIONS OF THE
FORECAST AREA. LEFT THE 30 POP FROM PREVIOUS FORECAST AND EXTENDED
IT THROUGH 00Z ACROSS THE NORTHERN TIER OF COUNTIES BEFORE
INSTABILITY AXIS SHIFTS EASTWARD AWAY FROM THE AREA. LOWS TONIGHT
WILL RANGE FROM LOWER 40S IN THE WEST TO THE UPPER 40S IN THE EAST.

FRIDAY...WILL KEEP FRIDAY DRY AS 700 MB DEWPOINT DOES NOT SUPPORT
PRECIPITATION....AND KEEP 30 POP FOR FRIDAY NIGHT AS SURFACE LOW
MOVES INTO SOUTHWEST KANSAS AND BOUNDARY APPROACHES FROM THE NORTH.

SATURDAY...BOTH ETA/GFS BRING MUCH COLDER AIR INTO THE FORECAST AREA
AND THICKNESS VALUES/850 TEMPERATURES SUPPORT HIGHS AROUND 50. EARLY
MORNING HIGHS RANGING FROM 52 AT YUMA TO 64 AT HILL CITY WITH
TEMPERATURES FALLING INTO THE UPPER 40S TO LOWER 50S BY AFTERNOON.
NO CHANGE TO POPS AT THIS TIME.

DAYS 4 THROUGH 7...A FEW TWEAKS TO TEMPERATURES WITH NO OTHER
CHANGES.

.GLD...NONE.

MCGUIRE
Hazardous weather outlook, May 8, 9:45 AM MST, 4 hours 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER DISTURBANCE WILL MOVE OUT OF NORTHEAST COLORADO AND
ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EARLY THIS
AFTERNOON.  THE ASSOCIATED SURFACE LOW WILL PROGRESS FROM NEAR THE
COLORADO AND KANSAS BORDER THIS MORNING TO NORTH CENTRAL KANSAS BY
EVENING. STORMS ARE EXPECTED TO FORM ALONG AND NORTH OF THE WARM
FRONT AHEAD OF THIS LOW THIS AFTERNOON AND EVENING.  THIS AREA OF
THUNDERSTORM DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM YUMA
COLORADO TO NORTON KANSAS TO HILL CITY KANSAS.  WITH STRONG
INSTABILITIES AND SHEAR ACROSS THE AREA...SOME OF THESE STORMS ARE
EXPECTED TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY.
WITH COOLER TEMPERATURES...THE POSSIBILITY OF SEVERE WEATHER WILL BE
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

LOCKHART

In the hours before

Local storm report, May 8, 1:22 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT THU MAY 08 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    7 SSE MAX                 NE   .75 INCH HAIL
05/08/03   DUNDY                          REPORTED BY PUBLIC.
Local storm report, May 8, 1:31 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT THU MAY 08 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    6 SE STRATTON             NE   1.5 INCH HAIL
05/08/03   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 1:39 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT THU MAY 08 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    5 E TRENTON               NE   .75 INCH HAIL
05/08/03   HITCHCOCK                      REPORTED BY PUBLIC.
Local storm report, May 8, 1:54 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT THU MAY 08 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    4 S VERNON                CO   75 MPH TSTM GUST
05/08/03   YUMA                           REPORTED BY PUBLIC.
Local storm report, May 8, 1:58 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT THU MAY 08 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    14 NW ST FRANCIS          KS   70 MPH TSTM GUST
05/08/03   CHEYENNE
Local storm report, May 8, 2:06 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT THU MAY 08 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    7 W MC COOK               NE   1 INCH HAIL
05/08/03   RED WILLOW                     REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Sherman

When
May 8, 2:15 PM MST to 3:15 PM MST
Where
Sherman forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

High Wind, Thomas

When
May 8, 2:50 PM MST
Where
Thomas forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

High Wind, Sherman

When
May 8, 2:50 PM MST
Where
Sherman forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

High Wind, Gove

When
May 8, 3:17 PM MST
Where
Gove forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

High Wind, Decatur

When
May 8, 3:36 PM MST
Where
Decatur forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

High Wind, Thomas

When
May 8, 3:59 PM MST
Where
Thomas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

High Wind, Graham

When
May 8, 4:10 PM MST
Where
Graham forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352169, 5352168, 5352170, 5352172, 5352171, 5352174, 5352173.